Missouri, 2003Damaging Wind in Missouri, September 18, 2003
September 18, 2003 · NWS SGF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 18, 1:12 PM CST, 4 hours 8 minutes earlier.
Area forecast discussion, Sep 18, 1:12 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 PM CDT THU SEP 18 2003
.DISCUSSION...
MAIN FOCUS THIS PERIOD WILL BE WITH PRECIPITATION CHANCES TONIGHT
AND WITH TEMPERATURES BEHIND THE FRONT.
SYNOPSIS
CLOUD COVER HAS BEEN SLOW TO PUSH EAST INTO THE AREA...WITH MOST OF
CWA HAVING A FULL DAY OF SUNSHINE. SHARP TEMPERATURE CONTRAST FROM
EASTERN MISSOURI TO CENTRAL KANSAS AS READINGS REALLY DROP OFF
QUICKLY BEHIND THE FRONT. RADAR SHOWING BAND OF CONVECTION ACROSS
EXTREME SOUTHEAST KANSAS PUSHING INTO SOUTHWEST CORNER OF MISSOURI.
INSTABILITY WILL BE LIMITED TO MAINLY THIS AREA AS SURFACE DEW
POINTS REMAIN IN THE MID TO UPPER 50S ACROSS EASTERN HALF OF CWA.
NOT MUCH OF A SEVERE WEATHER THREAT BUT HAVE INCLUDED AN ISOLATED
THREAT OF A SEVERE STORM ACROSS THE SOUTHWEST MOST PORTION OF CWA
THROUGH SUNSET.
SHORT TERM
FRONT SHOULD PUSH THROUGH THE CWA TONIGHT WITH A CHANCE OF SHOWERS
AND EMBEDDED THUNDERSTORMS ALONG THE FRONT AND SCATTERED SHOWERS
BEHIND THE FRONT ASSOCIATED WITH THE UPPER LEVEL WAVE. TEMPERATURES
QUICKLY DROP OFF BEHIND THE FRONT AND WILL HAVE THE LOWEST
TEMPERATURES IN THE NORTHWEST OVERNIGHT WHERE READINGS SHOULD DIP
INTO THE MID 40S.
WHILE EVERYTHING SHOULD CLEAR OUT DURING THE MORNING HOURS
FRIDAY...COLD AIR ADVECTION WILL BE TAKING PLACE ALL DAY. LOOKING
UPSTREAM...TEMPERATURES HAVE HAD A HARD TIME REACHING 60 SO FAR
TODAY. FOR THIS REASON...HAVE UNDERCUT GUIDANCE TEMPS ON FRIDAY
ACROSS THE ENTIRE AREA.
FRIDAY NIGHT THINGS SHOULD CALM DOWN BUT WITH LIGHT WIND AND CLEAR
SKY...SHOULD SEE GOOD RADIATIONAL COOLING TAKE PLACE WITH LOW TO MID
40S FOR LOWS IN MOST LOCATIONS. SOME VALLEYS MAY DIP DOWN INTO THE
UPPER 30S.
LONG TERM
UPPER PATTERN REMAINS AMPLIFIED WITH NEXT SYSTEM DROPPING SOUTHEAST
OUT OF ALASKA/CANADA INTO THE AREA LATE SUNDAY INTO SUNDAY NIGHT.
YESTERDAYS MODELS HAD SIGNIFICANT DIFFERENCES WITH STRENGTH OF
SYSTEM AND AMOUNT OF COLD AIR PUSHING IN BEHIND SYSTEM. TODAYS
MODELS ARE MORE IN AGREEMENT ALTHOUGH GFS STILL STRONGER AND COOLER
WITH SYSTEM. FAIRLY COLD AIR MASS SHOULD MOVE IN BEHIND THIS SYSTEM
ON MONDAY INTO MONDAY NIGHT...BUT SHOULD SEE A FAIRLY RAPID WARMING
TREND BY MID TO LATE WEEK WITH HIGHS REACHING THE UPPER 70S TO
AROUND 80 AGAIN.
&&
.AVIATION...
SHARP COLD FRONT INDICATED BY SURFACE OBSERVATIONS AND LOWER
CEILINGS OVER SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA. A SMALL BAND
OF SHOWERS AND THUNDERSTORMS HAD DEVELOPED ALONG AND AHEAD OF THIS
COLD FRONT WHICH WILL LIKELY AFFECT JOPLIN AIRPORT BETWEEN 18-19Z.
WINDS SHIFT TO THE WEST AND NORTHWEST WITHIN AN HOUR BEHIND THE LINE
OF THUNDERSTORMS WILL CEILINGS LOWERING TO 2500 FEET. SOME IFR
CEILINGS WERE NOTED AROUND WICHITA THIS MORNING...BUT I DO NOT
EXPECT THESE CEILINGS UNTIL AFTER SUNSET. SPRINGFIELD AIRPORT SHOULD
BEGIN TO SEE THE CONVECTION AFTER 21Z WITH SOME ISOLATED STORMS
POSSIBLE AHEAD OF THE MAIN COLD FRONT EARLY THIS AFTERNOON. CEILINGS
WILL LIKELY LOWER TO MVFR CONDITIONS LATE THE AFTERNOON AS WINDS
SHIFT TO THE NORTHWEST AND GUST UP TO 20 KTS OR MORE. THERE IS SOME
CONCERN ON WHETHER THE CLOUD COVER WILL DISSIPATE OVERNIGHT.
HOWEVER...AN LEANING OPTIMISTICALLY AND ALLOWING VFR CONDITIONS
AFTER 06 IN JOPLIN AND 09Z IN SPRINGFIELD. NO OTHER CHANGES EXPECTED
IN THE 12 TO 24 HOUR TIME PERIOD AS VFR CONDITIONS WILL LIKELY
CONTINUE AS A MODIFIED MOIST PACIFIC AIR MASS MOVES INTO THE REGION.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
LINDENBERG(PUBLIC) / TAGGART(AVIATION)
Hazardous weather outlook, Sep 18, 4:55 PM CST, 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 PM CDT THU SEP 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH HAIL UP TO THE SIZE
OF DIMES AND WIND GUSTS TO 60 MPH.
AREAS AFFECTED AND TIMING:
SCATTERED STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL MISSOURI
EAST OF A LINE FROM VERSAILLES...TO BUFFALO...TO MARSHFIELD
THROUGH 8 PM. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL
OF THE OUTLOOK AREA UNTIL MIDNIGHT.
DISCUSSION:
A STRONG COLD FRONT WILL PUSH ACROSS THE REMAINDER OF THE MISSOURI
OZARKS THIS EVENING. THUNDERSTORMS WILL BE SCATTERED ALONG THE
FRONT...BUT BE CONCENTRATED ACROSS CENTRAL MISSOURI. A FEW
THUNDERSTORMS IN THIS AREA MAY APPROACH SEVERE LIMITS WITH HAIL UP
TO THE SIZE OF DIMES AND WIND GUSTS TO 50 MPH. MARGINAL
INSTABILITY WILL INHIBIT THE POTENTIAL OF SEVERE WEATHER. THE
STRONGEST THUNDERSTORMS WILL MOVE EAST OF THE OUTLOOK AREA BY 9
PM. A FEW STORMS MAY LINGER BEHIND THE FRONT UNTIL MIDNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ANOTHER STORM SYSTEM WILL PUSH INTO THE AREA ON SUNDAY AND
WILL BRING THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
FOSTER
In the hours before
Local storm report, Sep 18, 5:14 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 PM CDT THU SEP 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM GRAVOIS MILLS MO WIND DAMAGE
09/18/03 MORGAN TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Thunderstorm Wind, Morgan
- When
- September 18, 5:20 PM CST
- Where
- Morgan County, Gravois Mills
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.317, -92.817
Law enforcement officials observed several downed trees from severe thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Maryland, September 18 to 19, 20031 death · 200 injured · $531 million · 8 events
- Flash Flooding and Flooding in Virginia, September 18 to 21, 200370 injured · $39 million · 50 kt wind · 42 events
- Tropical Storm in Virginia, September 18 to 19, 20033 deaths · $52 million · 18 events
- Hurricane in Virginia, September 18 to 19, 20032 deaths · $517 million · 19 events
- Tropical Storm and Storm Surge in New Jersey, September 18 to 20, 20032 deaths · $8.0 million · 50 kt wind · 36 events
- Hurricane in Virginia, September 18 to 19, 20032 deaths · $9.7 million · 6 events
- Tropical Storm in Virginia, September 18 to 19, 200329 injured · $55 million · 5 events
- Hurricane in North Carolina, September 18 to 19, 20031 death · $17 million · 7 events
- Hurricane in North Carolina, September 18, 20031 death · $7.3 million · 13 events
- Tropical Storm in District of Columbia, September 18 to 19, 2003$125 million · 1 event
- Tropical Storm and Storm Surge in Maryland, September 18 to 19, 2003$50 million · 50 kt wind · 15 events
- Storm Surge and Flash Flood in Pennsylvania, September 18 to 19, 20031 injured · $32 million · 52 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338088.